Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 43, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 20, 2018, 9:48 PM EDT for 5 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 9:48 PM EDT (01:48 UTC)
- Expired
- Jul 21, 2018, 12:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KY, Bullitt County, KY, Jefferson County, KY, Shelby County, KY, Spencer County, KY
The radar
The Louisville radar (KLVX), 58 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344
WGUS53 KLMK 210148
FFWLMK
KYC005-029-111-211-215-210445-
/O.NEW.KLMK.FF.W.0043.180721T0148Z-180721T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
948 PM EDT FRI JUL 20 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Spencer County in central Kentucky...
Southern Shelby County in central Kentucky...
Western Anderson County in central Kentucky...
Southern Jefferson County in central Kentucky...
Northeastern Bullitt County in central Kentucky...
* Until 1245 AM EDT.
* At 946 PM EDT, Doppler radar continued to show a line of
thunderstorms producing very heavy rain moving across the warned
area. Up to three inches of rain have already fallen in this area,
which has produced street flooding in far southern Louisville.
Additional rainfall amounts of one to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3809 8494 3789 8501 3790 8505 3789 8507
3789 8510 3792 8512 3789 8515 3797 8517
3794 8537 3797 8546 3799 8549 3798 8551
3809 8591 3822 8586
$$
JBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:40 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 7:40 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Louisville KY 740 PM EDT Fri Jul 20 2018 .Forecast Update... Issued at 740 PM EDT Fri Jul 20 2018 Storms have redeveloped over southern Indiana and will proceed southeast across central Kentucky this evening. Though there is some convective inhibition behind the earlier storms east of Interstate 65, there is still strong flow aloft and strong low level shear ahead of a surface boundary over southern Indiana. SPC has issued a Tornado Watch for southern Indiana and central Kentucky ahead of the storms, though the watch will likely be able to be gradually canceled early from north to south as the storms move through. && .Short Term...(This evening through Saturday) Issued at 310 PM EDT Fri Jul 20 2018 ...Severe Weather Outbreak Ongoing... Severe convection is underway across southern Indiana and just into north central Kentucky. Strong instability and unseasonably strong wind fields aloft are supporting supercells focused along a NE-SW oriented boundary now pushing east of I-65. We have had at least one video confirmation of a tornado in Harrison County, Indiana, and several reports of hail golfball size or larger. Expect this threat to continue as we head toward sunset. Tornado threat will be greatest along and NE of a boundary that currently runs from near Madison, Indiana southeastward to near LEX. Surface winds remain at least somewhat backed in this area. Hi-res models continue to suggest at least one or two rounds of additional development into the evening, and either of these impulses could congeal into a linear feature with the potential for significant wind damage. Overall threat for flooding is fairly low as these storms remain progressive. However, any repeated heavy rainfall, especially in urban areas, could result in localized flooding. Storms should wind down around midnight, with the rest of the overnight remaining quiet, although on the muggy side. Strong upper low settling over Lake Michigan will support mainly diurnal convection on Saturday. The morning should remain dry, but will carry likely POPs after 18Z Sat. Could still see a few strong storms, mainly in south-central Kentucky, but the threat for more organized severe wx should remain south and east of our area. .Long Term...(Saturday night through Friday) Issued at 315 PM EDT Fri Jul 20 2018 Unseasonably strong upper low will slowly make its way into the Deep South by Monday. Will continue high POPs on Sunday, with mainly diurnally driven convection. Wind fields continue to weaken, so not expecting much organization to it. Once the upper low is to our south and east on Monday, we'll trend back into a more typical summertime pattern. Westerlies remain to our north with a weak bagginess over the Deep South. Expect seasonable temps, typical summertime mugginess, with scattered afternoon thunderstorms possible each day. && .Aviation...(00Z TAF Issuance) Issued at 711 PM EDT Fri Jul 20 2018 Scattered storms, some severe, will continue to develop this evening ahead of a cold front stretching from Indiana to the Ozarks. Will account for these storms in the first few hours of the TAFs. The overnight hours after the storms will be quiet with VFR conditions, though southwest breezes will stay up around 7 knots. On Saturday a secondary front dropping down from a surface low over northern Indiana will cause scattered afternoon storms to develop once again. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...RAS Long Term...RAS Aviation...13
Hazardous weather outlook, Jul 20, 7:32 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 732 PM EDT Fri Jul 20 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-212345- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/ ...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Severe storms are expected through this evening. Damaging winds, large hail, and tornadoes are all threats along with very heavy rainfall and intense frequent lightning. Have a way to receive weather warnings and a plan of action. The storms should be out of the area around or shortly after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Afternoon thunderstorms are expected Saturday and Sunday. A few strong storms are possible on Saturday afternoon, mainly in south central Kentucky. The main threats will be gusty winds and heavy rainfall. Scattered afternoon and evening storms are expected each day through the next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. 13
In the hours before
Local storm report, Jul 20, 9:21 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
921 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL 1 W CENTRAL BARREN 38.37N 86.11W
07/20/2018 E1.75 INCH HARRISON IN EMERGENCY MNGR
GOLF BALL SIZE HAIL ALONG HANCOCK CHAPEL
ROAD.
&&
CCMLocal storm report, Jul 20, 9:32 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
932 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 2 SE MIDDLEBURG 37.32N 84.79W
07/20/2018 E2.50 INCH CASEY KY PUBLIC
&&
SSCLocal storm report, Jul 20, 9:42 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
942 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM FLOOD 2 SSW HIGHVIEW 38.11N 85.64W
07/20/2018 JEFFERSON KY AMATEUR RADIO
6-8 INCHES OF WATER REPORTED ON STREET OF
CUL-DE-SAC.
&&
SSCSpecial weather statement, Jul 20, 9:45 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
945 PM EDT FRI JUL 20 2018
INZ090-KYZ029-030-210215-
Harrison-Jefferson-Bullitt-
945 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON...
SOUTHWESTERN JEFFERSON AND NORTHWESTERN BULLITT COUNTIES...
At 945 PM EDT, a strong thunderstorm was located 8 miles northeast of
Brandenburg, moving east at 45 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Shepherdsville, Pioneer Village, Valley Station, Mount Washington,
Hebron Estates, Fox Chase, Brooks, Cupio, Rosewood and Evans Landing.
LAT...LON 3809 8609 3807 8558 3790 8573 3797 8590
3799 8591 3799 8593 3801 8595 3800 8598
3806 8611
TIME...MOT...LOC 0145Z 287DEG 38KT 3807 8604
AMSLocal storm report, Jul 20, 9:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
946 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL MCDANIELS 37.60N 86.43W
07/20/2018 E1.00 INCH BRECKINRIDGE KY CO-OP OBSERVER
&&
SSCSpecial weather statement, Jul 20, 9:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
948 PM EDT FRI JUL 20 2018
INZ084-089-KYZ024-025-210215-
Crawford-Perry-Meade-Breckinridge-
948 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CRAWFORD...CENTRAL
PERRY...NORTHWESTERN MEADE AND NORTH CENTRAL BRECKINRIDGE COUNTIES...
At 948 PM EDT/848 PM CDT/, a strong thunderstorm was located 10 miles
north of Tell City, moving east at 45 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Mount Pleasant, Leopold, Alton, Roberta, Ranger, Concordia, Bristow,
Frymire, Derby and Lilly Dale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3816 8680 3816 8635 3794 8636 3804 8678
3805 8678 3806 8677 3808 8678 3809 8677
3810 8677 3810 8678 3812 8679 3811 8680
TIME...MOT...LOC 0148Z 277DEG 38KT 3810 8672
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:03 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Shelby | 42 min |
| Jul 20, 8:04 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Russell | 26 min |
| Jul 20, 8:21 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 24 min |
| Jul 20, 8:24 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 21 min |
| Jul 20, 8:25 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Shelby, Woodford | 35 min |
| Jul 20, 8:35 PM EDT | Areal Flood Advisory | LMK | Anderson, Bullitt, Franklin, Henry, Jefferson, Oldham and 3 more | 3 hr |
| Jul 20, 8:44 PM EDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland, Monroe | 31 min |
| Jul 20, 8:47 PM EDT | Special Weather Statement | LMK | Meade | 28 min |
| Jul 20, 8:53 PM EDT | Flash Flood Warning | LMK | Jefferson, Oldham, Shelby | 3 hr |
| Jul 20, 8:56 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 19 min |
| Jul 20, 8:58 PM EDT | Special Weather Statement | LMK | Breckinridge | 32 min |
| Jul 20, 9:01 PM EDT | Tornado Warning | LMK | Breckinridge, Hancock | 29 min |
| Jul 20, 9:04 PM EDT | Special Weather Statement | LMK | Clark, Fayette, Jessamine | 26 min |
| Jul 20, 9:16 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Jefferson, Nelson, Shelby, Spencer | 29 min |
| Jul 20, 9:21 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson | 24 min |
| Jul 20, 9:28 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson | 32 min |
| Jul 20, 9:32 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 28 min |
| Jul 20, 9:35 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 25 min |
| Jul 20, 9:40 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Boyle, Garrard, Jessamine, Mercer, Nelson and 2 more | 35 min |
| Jul 20, 9:45 PM EDT | Special Weather Statement | LMK | Bullitt | 30 min |
| Jul 20, 9:46 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 29 min |
| Jul 20, 9:50 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Franklin, Nelson, Shelby, Spencer | 25 min |
| Jul 20, 9:54 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 36 min |
| Jul 20, 9:55 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 35 min |
| Jul 20, 10:11 PM EDT | Tornado Warning | LMK | Grayson, Hardin | 34 min |
| Jul 20, 10:13 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 32 min |
| Jul 20, 10:18 PM EDT | Severe Thunderstorm Warning | LMK | Shelby, Spencer | 27 min |
| Jul 20, 10:19 PM EDT | Flash Flood Warning | LMK | Anderson, Mercer, Nelson, Washington, Woodford | 3 hr |
| Jul 20, 10:19 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hardin, Meade | 26 min |
| Jul 20, 10:21 PM EDT | Special Weather Statement | LMK | Franklin | 24 min |
| Jul 20, 10:38 PM EDT | Special Weather Statement | LMK | Clinton | 37 min |
| Jul 20, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin, Hart | 35 min |
| Jul 20, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Bullitt, Hancock, Hardin, Meade | 50 min |
| Jul 20, 10:59 PM EDT | Tornado Warning | LMK | Hart | 16 min |
| Jul 20, 11:01 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Larue, Marion, Nelson | 29 min |
| Jul 20, 11:09 PM EDT | Severe Thunderstorm Warning | LMK | Hardin, Larue | 21 min |
| Jul 20, 11:15 PM EDT | Severe Thunderstorm Warning | LMK | Green, Hart | 30 min |
| Jul 20, 11:15 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Marion, Nelson, Washington | 30 min |
| Jul 20, 11:20 PM EDT | Special Weather Statement | LMK | Breckinridge | 40 min |
| Jul 20, 11:23 PM EDT | Severe Thunderstorm Warning | LMK | Green, Hardin, Hart, Larue, Marion, Nelson and 1 more | 37 min |
| Jul 20, 11:30 PM EDT | Tornado Warning | LMK | Larue | 15 min |
| Jul 20, 11:34 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hancock, Ohio | 26 min |
| Jul 20, 11:47 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Green | 28 min |
| Jul 20, 11:54 PM EDT | Severe Thunderstorm Warning | LMK | Green, Larue, Marion, Taylor | 19 min |
| Jul 20, 11:55 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 35 min |
| Jul 21, 12:10 AM EDT | Special Weather Statement | LMK | Adair, Casey, Green, Russell, Taylor | 50 min |
| Jul 21, 12:16 AM EDT | Special Weather Statement | LMK | Grayson, Hart, Ohio | 44 min |
| Jul 21, 12:38 AM EDT | Special Weather Statement | LMK | Clinton, Cumberland, Metcalfe | 37 min |
| Jul 21, 12:49 AM EDT | Areal Flood Advisory | LMK | Grayson, Green, Hart | 116 min |
| Jul 21, 12:51 AM EDT | Severe Thunderstorm Warning | LMK | Adair, Clinton, Russell | 24 min |
| Jul 21, 1:02 AM EDT | Special Weather Statement | LMK | Barren, Butler, Edmonson | 43 min |
| Jul 21, 1:11 AM EDT | Areal Flood Advisory | LMK | Clinton, Cumberland, Monroe | 3 hr |
| Jul 21, 1:28 AM EDT | Special Weather Statement | LMK | Clinton | 32 min |
| Jul 21, 1:42 AM EDT | Special Weather Statement | LMK | Butler, Edmonson, Warren | 33 min |
| Jul 21, 2:12 AM EDT | Special Weather Statement | LMK | Edmonson, Warren | 33 min |
| Jul 21, 2:36 AM EDT | Special Weather Statement | LMK | Logan, Warren | 39 min |
| Jul 21, 2:43 AM EDT | Severe Thunderstorm Warning | LMK | Logan | 32 min |
| Jul 21, 3:11 AM EDT | Special Weather Statement | LMK | Allen, Logan, Simpson | 49 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.